Student Services

Naloxone Distribution

Prevent an overdose. Save a life. 

Overdoses are happening in communities everywhere. Naloxone can save a life. The University of the Fraser Valley is providing free take-home naloxone (thn) kits to students, faculty, and staff. 

1

Take online training

Take the 15 minute online training course on your phone or desktop. 

Take the training

2

Pick up your kit

Pick up your kit with proof of completion (bring your printed certificate or mobile device for confirmation)

Kits are being distributed confidentially at the following locations:

  • Peer Resource & Leadership Centre, S1111, Student Union Building, Abbotsford campus
  • Student Life/Peer Resource & Leadership Centre, Building A room 0006, Chilliwack campus at Canada Education Park

If you suspect an overdose on campus, call 9-1-1. Campus Security can help while you wait for the ambulance.

For more information about overdose prevention, visit gov.bc.ca/gov/content/overdose

Questions? Contact thn@ufv.ca

Frequently Asked Questions

On April 14, 2016, a public health emergency was declared in BC due to a dramatic increase in opioid overdose deaths. 931 deaths occurred in BC in 2016 due to opioid overdose, and more than 1100 deaths have occurred so far in 2017. The rise in overdose deaths is attributed mainly to fentanyl.


Opioids are substances that are used as analgesics (pain killers). Opioids such as heroin and morphine are derived from the opium plant. Other opioids like methadone and fentanyl are synthetic man made analgesics. Fentanyl is an extremely powerful synthetic opioid, 50 - 100 times stronger than morphine.


The main concern with opioids is that they slow breathing. If too much of an opioid is taken, there is a risk that the individuals breathing will stop, resulting in brain damage or death.


Naloxone (narcan) is an opioid antagonist. It is an easy-to-use, safe and effective, lifesaving medication that can reverse the effects of overdose from heroin, fentanyl, or other opioid.


Naloxone, attaches to opioid receptors in the brain, the same receptors that receive heroin and other opioids, and it blocks the opioids for 30-60 minutes to reverse the respiratory depression that would otherwise lead to death from overdose.


Yes. Naloxone only reverses the effects of opioids such as heroin, methadone, morphine, opium, codeine, hydromorphone and fentanyl. It does not counter the effects of other types of drugs, such as benzodiazepines (drugs including diazepam, midazolam, or ativan), alcohol, or stimulants such as cocaine and amphetamines.


Serious side effects of naloxone are very rare. The most common side effect is opioid withdrawal, since naloxone ejects the opioids from their receptors in the brain. Common opioid withdrawal symptoms are body aches, irritability, sweating, runny nose, and GI upset. Naloxone works only on opioid receptors, if you administer naloxone to an individual who has not overdosed, there will be no effects.


No. the only effect of naloxone is to reverse the effect of opioids. It cannot make you high. If you are not using opioids, an injection of naloxone would feel the same as an injection of water.


No. It is not possible to overdose on naloxone. If a large dose is given to a person with opioids in their system, they may experience symptoms of withdrawal.


Store your take home naloxone (THN) kit in a dark and dry place between 25°C/80°F and 5°C/40°F if possible. Do not keep it in your vehicle as temperature fluctuations can compromise the medication. Keep it in a purse or backpack that you carry with you and is easily accessible for use.


No. Everyone should carry one as it can help you save a life. The Good Samaritan Act protects anyone who calls 9-1-1- and intervenes in an overdose with a THN kit. Police do not generally attend overdose calls, but if they do, the Good Samaritan Act protects you if you have illicit substances in your possession at the time of an overdose. Call 9-1-1 for all suspected overdoses.


Reality is that drugs are available, and people use drugs. Those at most risk of opioid overdose are those between ages 20-49, and who use alone in a private residence. Opioids, including fentanyl, are available in the Fraser Valley, and have been detected in other substances like cocaine and amphetamines. There is potential for an opioid overdose, even in those who do not knowingly use opioids.


THN kits are provided to UFV faculty, students and staff, free of charge, through the BC centre for Disease Control. For more information please see: www.towardtheheart.com and www2.gov.bc.ca/gov/content/overdose


Information for:

Tools

Contact Us